Vol. 3, No. 2, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 3, 363–541
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
Author index
To appear
Other MSP journals
Mapping the discrete logarithm

Daniel Cloutier and Joshua Holden

Vol. 3 (2010), No. 2, 197–213

The discrete logarithm is a problem that surfaces frequently in the field of cryptography as a result of using the transformation xgx mod n. Analysis of the security of many cryptographic algorithms depends on the assumption that it is statistically impossible to distinguish the use of this map from the use of a randomly chosen map with similar characteristics. This paper focuses on a prime modulus, p, for which it is shown that the basic structure of the functional graph produced by this map is largely dependent on an interaction between g and p 1. We deal with two of the possible structures, permutations and binary functional graphs. Estimates exist for the shape of a random permutation, but similar estimates must be created for the binary functional graphs. Experimental data suggest that both the permutations and binary functional graphs correspond well to the theoretical predictions.

discrete logarithm problem, random map, functional graph
Mathematical Subject Classification 2000
Primary: 11Y16
Secondary: 11-04, 94A60, 05A15
Received: 17 October 2009
Accepted: 19 June 2010
Published: 11 August 2010

Communicated by Carl Pomerance
Daniel Cloutier
Rose–Hulman Institute of Technology
Terre Haute, IN 47803
United States
Joshua Holden
Rose–Hulman Institute of Technology
Department of Mathematics
CM #125
5500 Wabash Ave.
Terre Haute, IN 47803
United States